Do Antidepressants Cause Hair Loss?Are you taking antidepressants for your mental health and think that they are affecting your hair? This could be the case. This article discusses the subject of antidepressants and hair loss. In addition, it contains a list of medications that cause hair loss.
- What is the Link Between Antidepressants and Hair Loss?
- Which Antidepressants Cause Hair Loss?
- List of Medications That Cause Hair Loss
- Antidepressants and Hair Loss: Possible Treatments
What is the Link Between Antidepressants and Hair Loss?
Those who take medication for depression can experience hair loss as a side effect, also known as alopecia.
This type of hair loss is called telogen effluvium and refers to a disruption of the hair cycle.
Many hairs – 25-50% as opposed to the normal 10-15% – go from the anagen phase (growth) to telogen phase (rest).
As a result, hair shedding occurs and as the number of lost hairs increases, the loss becomes noticeable.
Which Antidepressants Cause Hair Loss?
Antidepressants can cause hair loss. However, this is not very common. Hair loss tends to begin several weeks after the start of treatment.
This is a known side effect of the tricyclic antidepressants (or imipraminic)
Serotonin reuptake inhibitors rarely have a risk of hair loss associated with them. Antidepressants including fluoxetine, sertraline, and paroxetine are the most reported for this inconvenient side effect.
Anecdotally, cases are known with fluvoxamine, nefazodone, venlafaxine, bupropion, citalopram, and mirtazapine.
Hair loss is more common when taking mood stabilisers.
For example, lithium causes hair loss in 15% of cases and a change in appearance in 20%.
Taking valproic acid, divalproex, and carbamazepine also has an impact.
As well as those also used as anticonvulsants such as gabapentin, vigabatrin, tiagabine (topiramate), valproate and carbamazepine.
The antipsychotics haloperidol, olanzapine, and risperidone can cause hair loss.
Also the anxiolytics clonazepam and buspirone.
Finally, amphetamines and propranolol can have this effect.
List of Medicines That Cause Hair Loss
This list of drugs and types of drugs that cause hair loss will help you to understand what to do. It is not exhaustive and does not replace a consultation with your doctor:
Heparins and K-vitamins
Beta-blockers (metoprol, propranolol, nadolol)
Aldosterone antagonist diuretics
Conversion enzyme inhibitors (enalapril, captopril)
- Antithyroid drugs
- Birth control pills and sex hormones
- Cholesterol-lowering drugs
Fibrates and cholestyramine
- Non-steroidal anti-inflammatory drugs and uricosurics
Vitamins A and retinoids
Antidepressants and Hair Loss: Possible Treatments
Remember that stress promotes alopecia, which can be aggravated by medication.
If you think your antidepressant is causing hair loss, talk to your doctor before switching medications to one with none or reduced hair loss.
If your doctor confirms the link between hair loss and antidepressants, he or she will help you find a solution. This varies according to the medication used.
Strengthening hair growth
Once you and your doctor have developed a plan to regrow your hair, you can take steps to promote healthy hair growth.
To start with, adjust your diet. Food supplements, a hair serum or black cumin oil are also effective.
What about hair transplants?
Normally, a hair transplant is not necessary in the case of antidepressants and hair loss.
However, if your hair does not grow back as it used to after the treatment, you may consider a hair transplant. The DHI method is often the best option in such cases.
In this case, our Elithair specialists will be happy to advise you!
Things to remember about antidepressants and baldness:
- Taking antidepressants sometimes leads to telogen effluvium.
- This phenomenon is more frequent with mood regulators.
- Hair loss can also be caused by other medications.
- Consult your doctor to find a solution.
- On the other hand, some products boost hair growth.
- A hair transplant can be considered in the long term.